How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Anthony Bray, MD Your Own Question
Anthony Bray, MD
Anthony Bray, MD, Doctor
Category: Eye
Satisfied Customers: 10341
Experience:  14 years experience in the field of Family Practice
13781349
Type Your Eye Question Here...
Anthony Bray, MD is online now
A new question is answered every 9 seconds

I had an upper respiratory infection (caused by a virus) and

Customer Question

Hello. I had an upper respiratory infection (caused by a virus) and after about a week I woke up with a red eye that had some (although not copious amounts at all) yellow discharge in the corner, plus a light film over my eye. I went to the eye doctor, and they prescribed me Vigamox, saying I had an eye infection likely caused by the congestion from my cold. Here's my confusion - isn't Vigamox for bacteria? If my eye problem was caused by my cold, wouldn't it be viral? And lastly, they just called it an "eye infection" but I assume that mean conjuctivitis, correct? My eye is only mildly red, mildly irritated (not itchy) and has a small amount of discharge. Is that really pink eye?
Submitted: 1 year ago.
Category: Eye
Expert:  Anthony Bray, MD replied 1 year ago.

Hello !

Yes you are right that Vigamox is a fluoroquinolone class antibiotic and would be intended to help with a bacterial infection..

You note above that you awoke with A red eye.. so one was red and the other not? That pattern would more fit with a BACTERIAL CONJUNCTIVITIS as possible. Viral conjunctivitis is possible as well but these are more often bilateral at onset ...

It may be that your upper respiratory infection might be better covered too by an oral antibiotic >> that would be a very possible scenario...

It could be from a physical irritation..

So there are possible irritations that may not be benefiting from the prescribed antibiotic. The eye drops were prescribed I think to cover a base with the understanding that other causes may self resolve without need of treatment..

The Rx is for bacterial conjunctivitis also referred to as "pink eye"

The discharge sounds suspicious for this to be a bacterial conjunctivitis. It does not have to meet a high threshold for it itching or being extremely red however...

I hope that this is helpful for you! let me know if you have further questions. If my answers have been helpful and to your satisfaction then please remember to leave positive feedback. Thank You and Best Regards,

Anthony Bray MD